Hello. I live in Australia and am 26 years old.
I first started getting acne when I was 11. By 14 I had severe cystic acne that was essentially ruining my life. One morning I woke up and was so horrified by my skin I wrote my mum a note before school and left it on the table; it said, "If I don't find help soon, I will kill myself".
Over the next 2 years I tried a variety of options. Every skin facial mask possible, change of diet, vibra-tabs, anitbiotics, cleansers, toners, bleach, toothpaste, herbal medicines, Chinese medicine, everything.
In 2003, at 16 I was told that there was a miracle tablet out there - (Ro)accutane. I was given 20mg tablets, taken twice daily for 6 months. After six months, my acne was fully gone but due to my fear of reoccurring acne I was told to continue to 9 months. At 8 months I asked permission to seize Roaccutane due to multiple nose bleeds per day and severe vision problems in the day and night.
My skin stayed 99% clear from 2003 til 2010. In 2010 I started breaking out more frequently, especially on my chin and cheeks. Slowly over time it became worse and worse. I rehashed my old facial masks, creams and managed to tone down my breakouts temporarily. Now it's 3 years later and I am re-scarring and finding myself getting 1 or 2 cystic breakouts per month. My acne marks don't disappear anymore either. I will get a zit, it will eventually go away after 2 - 6 weeks and the red mark will linger for months. I have marks that are over 6 months old. I am now using Proactiv in combination with the topical cream known as Epiduo and am taking 50mg of Doryx in the morning and night.
I saw a dermatologist yesterday and he suggested doing another course of Roaccutane. I am skeptical of doing it because I am mostly worried about how hard it will be on my liver (liver issues are known within my family although I seem to be ok for now) and also hair loss I experienced major hair thinning back in 2003 while taking Roaccutane and it never went back to normal. My hair is slowly thinning still. Although I am nowhere near bald I do miss my old hair as I am a girl and get self conscious about this stuff.
Would anyone here say I am better off without a second course of Roaccutane even though my acne is progressively getting worse. Am I going to lose more hair? Will I be doing damage to myself?
I am also in the process of finding out if I have a parathyroid issue as I have EXTREMELY high calcium levels and am also getting tested for Coeliac disease or Irritable Bowel Syndrome due to severe weight loss and permanent bloating.
Added pics of my current acne situation. As you can see, skin appears dry and "tight", yet acne is persistent. Old scarring is visible and I continue to suffer of extremely sore/chapped lips 10 years on from Roaccutane. It's not easy posting these pics. I never leave the house without makeup and always delete photos which show my awful, awful skin.
Edited by vituperative, 01 May 2013 - 02:05 PM.